96 yo woman with h/o Afib, HTN and CKD presents with altered mental status
The pt’s family notes that she has been lethargic for the last 24 hours with decreased appetite. They also note she has developed a diffuse non-pruritic, erythematous rash and a low-grade fever. The patient is high functioning at baseline and performs most ADLs independently. She reports having slipped in shower, but was able to grab onto railing and denies head trauma or LOC.
Currently she denies any complaints. No HA/visual changes, sick contacts, recent hospitalizations.
VS: Tc (oral) 98.4˚F HR 76 RR 14 BP 133/59 SpO2 94% RA
Constitutional: Well-developed. No distress. Very pleasant elderly woman
Eyes: Conjunctivae and EOM are normal. PERRLA.
Neck: Normal range of motion. Neck supple.
Cardiovascular: Irregularly irregular. No murmurs / rubs / gallops.
Pulmonary/Chest: Effort normal. CTAB.
Abdominal: Soft, non-tender, non-distended.
Neurological: AAOx3. No cranial nerve deficit.
Skin: Skin is warm. Diffuse rash noted covering trunk and extremities. She is not diaphoretic.
CBC: 10.2 > 12.1 / 36.8 < 133 (76% neutrophils, 10% lymphocytes 3% monocytes 11% eosinophils)
BMP: 128 / 97 / 35 / 3.9 / 23 / 1.9 / 94
How would you describe the rash?
Perifollicular erythematous diffusely scattered maculopapular rash with small areas of confluence (hair follicles are prominent/raised and erythematous (papule) surrounded by small areas flat erythema (macules), some of the areas of erythema have clumped together (early morbilliform)
What is your differential diagnosis?
At the time of presentation, patient did not seemed altered in the ED. It is important to keep in mind that in the case of delirium that mental status can wax and wane; even if the patient currently is alert and oriented does not mean that patient is baseline or unaltered at home.
For altered mental status, the AEIOU TIPS mnemonic is useful:
A = alcohol
E = endocrine (fingerstick), electrolyte
I = Infection
O = Oxygen, overdose
U = uremia
I - insulin
P = poisons, psychiatric causes
S = stroke/seizures
For our patient the more likely parts of this differential include Infection, trauma (traumatic brain bleed-she has a history of trauma), Poisons (old people and their medications) and Oxygen (on-going cardiac ischemia/arrhythmia).
What other tests would you like to perform on this patient?
1. Rectal temperature-to evaluate for fever
2. CT head (given history of trauma)
3. UA/UCx-to evaluate for infection, also in the case of DRESS to evaluate for proteinuria secondary to drug induced nephritis
4. Blood cx
5. CXR- to evaluate for pna and pleural effusion
6. Further blood work (to evaluate for possible end organ damage): LFTs, PT/PTT, troponin, BNP
Further history revealed that our patient was unintentionally ingesting allopurinol for the last 2 weeks, falsely dispensed to her by the pharmacy, instead of her amlodipine. In our patient, she had ingestion of high-risk medication (not known until later), early morbilliform rash, eosinophilia, historical fever, AKI, and hypoxia highly suggestive of DRESS.
DRESS = drug reaction with eosinophilia and systemic symptoms
Diagnosis made by:
- History of exposure to high-risk medications: Allopurinol and anti-epileptics
- Morbilliform eruption that covers > 50% body surface area
- Abnormal CBC: atypical lymphocytosis OR eosinophil > 700/microL
- Systemic symptoms:
- Fever (100.4 to 104)
- Liver: Abnormal LFTs (drug induced hepatitis-if severe can lead to liver failure requiring transplant)
- Kidney: renal injury-nephritis
- Lungs: interstitial pna or pleural effusion
- Heart: myocarditis
- Brain: encephalitis, meningitis
Our patient’s medication list included: amlodipine, metoprolol, hydrochlorothiazide, losartan, aspirin
DRESS syndrome is a rare condition with an unknown incidence. Data from limited population studies show annual incidence of DRESS to be about 1/100,0005. The pathophysiology of DRESS syndrome is also not completely understood and may be related to a combination of genetic predisposition, immunologic reaction to certain drugs and reactivation of certain viruses (herpes, EBV)3,5. While most cases of DRESS syndrome have an associated offending drug such as allopurinol and anti-epileptics, there are cases of DRESS where offending drug cannot be clearly discerned, but patient meets other clinical criteria5. Of note, patients with chronic kidney disease have higher risk of allopurinol induced DRESS syndrome with associated increased renal injury1.
The importance in differentiating DRESS syndrome from run of the mill drug or viral exanthem lies in its end-organ damage; DRESS syndrome carries up to 10% mortality rate and can lead to fulminant hepatic failure2. First step of management for all inflicted with DRESS is to remove the offending agent from the patient’s medication regiment. Without severe end-organ damage, most patients’ symptoms will resolve after weeks to months after withdrawal of offending agent3. Patients with severe hepatic injury require immediate attention by transplant service for possible liver transplant.
Beyond removal of the offending agent and supportive measures, there is a paucity of evidence to support the use of other therapeutic agents. Systemic steroids are often used in causes of DRESS syndrome; however, the type, duration and dosage of systemic steroids have not been studied in randomized control trials. There are conflicting reports in the mortality effect of systemic steroids with some reporting improved mortality while others report increased mortality4. The effects of other treatments such as IVIG are also poorly defined with no definitive evidence for benefit4,5.
- Chen YC, Chiu HC, Chu CY, Drug reaction with eosinophilia and systemic symptoms: a retrospective study of 60 cases, Arch Dermatol. 2010 Dec;146(12):1373-9
- DeClerck B, Jhun P, Bright A, Herbert M, Trust me, this is the worst “acne” of your life!, Ann Emerg Med 2015 Fed;65(2):147-50
- Kardaun S.H., Sekula P., Valeyrie-Allanore Y., Liss C.Y., Chu D., Creamer D., Sidoroff A, Naldi L., Mockenhaupt M., Roujeau J.C., Drug reaction with eosinophilia and systemic symptoms (DRESS): an original multisystem adverse drug reaction. Result from the prospective RegiSCAR study, British Journal of Dermatology 2013;169: 1071-1080
- Ramasamy SN., Korb-Wells CS., Kannangara DRW., Smith MWH., Wang N, Roberts DM, Graham GG., Williams KM, Day RO., Allopurinol Hypersensitivity: A systemic review of published cases, 1950-2012, Drug Saf 2013 Oct;36(10):953-80
- Roujeau JC, Drug reaction with eosinophilia and systemic symptoms (DRESS), In: uptodate.com, 2015 Jul, UpToDate, Waltham, MA. (Accessed on July 30th, 2015).